Back to Ask the Diabetes Team Ask the Diabetes Team

From Omaha, Nebraska, USA:

I began taking Lantus and Humalog injections two years ago when oral medications stopped working. My A1c at the time was 9.7. Within a year, I had reduced it to 7.0, where it has stayed. However, since I have gotten down to 7.0, my weight has steadily increased. I have gone from 230 to 300 pounds in one year. Most of the weight is in my stomach, which seems bloated. I have only given injections in my stomach. Does this cause me to become more bloated? Or, is this just that I have not adequately controlled my eating with my insulin and exercise? I take four shots a day, Humalog with meals, and Lantus at bed. I also take 45mg of Actos.


Insulin injected into the abdomen only goes into the subcutaneous space. It does not enter the organs or bowel. The bloating and abdominal size increase of which you are speaking are probably the result of too much eating in addition to the increased insulin. It sounds like you would benefit from a comprehensive evaluation with a dietician who can evaluate your calorie requirements. If it turns out to be less than you are eating, you may have to decrease your insulin with the decreased food.


Original posting 28 May 2005
Posted to Weight and Weight Loss and Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.